Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 27, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at May 12, 2018, 3:52 AM CDT for 11 counties in Texas. It took effect at May 12, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2018, 3:52 AM CDT (08:52 UTC)
- In effect from
- May 12, 2018, 12:00 PM CDT
- Expired
- May 12, 2018, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4936 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212 WWUS84 KLUB 120852 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 352 AM CDT Sat May 12 2018 TXZ021>023-027>029-033>035-039-040-121700- /O.UPG.KLUB.FW.A.0025.180512T1700Z-180513T0200Z/ /O.NEW.KLUB.FW.W.0027.180512T1700Z-180513T0200Z/ Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock- Yoakum-Terry- 352 AM CDT Sat May 12 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from noon today to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Wind...Southwest at 15 to 25 mph. * Humidity...5 to 10 percent. * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
2 follow-up statements
901 WWUS84 KLUB 121647 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 1147 AM CDT Sat May 12 2018 TXZ021>023-027>029-033>035-039-040-130200- /O.CON.KLUB.FW.W.0027.180512T1700Z-180513T0200Z/ Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock- Yoakum-Terry- 1147 AM CDT Sat May 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST TEXAS PANHANDLE AND WESTERN AND CENTRAL SOUTH PLAINS... * Wind...Southwesterly sustained at 15 to 25 mph. * Humidity...5 to 10 percent. * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
403 WWUS84 KLUB 130209 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 909 PM CDT Sat May 12 2018 TXZ021>023-027>029-033>035-039-040-130315- /O.EXP.KLUB.FW.W.0027.000000T0000Z-180513T0200Z/ Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock- Yoakum-Terry- 909 PM CDT Sat May 12 2018 ...RED FLAG WARNING HAS EXPIRED FOR THE SOUTHWEST TEXAS PANHANDLE AND WESTERN AND CENTRAL SOUTH PLAINS... Winds will remain moderately breezy through the night, while relative humidity levels gradually improve. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 12:14 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 12, 12:14 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1214 AM CDT Sat May 12 2018 .AVIATION... VFR conditions will continue for the next 24 hours. Stronger southerly winds will slowly decrease overnight then pick back up tomorrow afternoon. Tomorrow afternoon isolated dry thunderstorms will be possible for KLBB and KCDS but chances are too low to mention in the TAF. && PREV DISCUSSION... /issued 354 PM CDT Fri May 11 2018/ DISCUSSION... On this 48th anniversary of the Lubbock tornado Mother Nature was providing a hot day with 1930Z temperatures mostly in the middle to upper 90s. A few triple digits were even noted in Palo Duro Canyon (where a large fire was raging) and over the southwest South Plains. Fairly typical of this time of year a dryline was mixing eastward into the central South Plains with dewpoints ranging from the teens and 20s across the western zones to 40s and lower 50s east of the dryline from the central South Plains into the Rolling Plains. This weather was occurring under modest southwesterly flow aloft well downstream of a low dropping into the Great Basin. This low is progged to meander over the Great Basin for the next few days while gradually filling before opening up and more quickly weakening as it is ejected eastward by Tuesday ahead of another upper low that should take its place by late week. This will leave West Texas beneath southwesterly flow aloft through much of the period while a dryline roams the area. The exception may be Wednesday into Thursday when progressive shortwave upper ridging traverses the southern High Plains and a weak cold front may briefly visit. Southwesterly flow aloft with a dryline in the region in mid-May usually portends the risk of severe weather, though we will have some limiting factors early on. Very warm temperatures aloft is providing a fairly stout cap, though there remain signals that the strong heating and convergence along the dryline may be just enough to produce a rogue high-based storm late today and perhaps again late tomorrow. Given the inverted-V soundings with cloud bases AOA 10,000 ft, measurable rain will be tough to come by, but a little lightning and gusty (perhaps severe) outflow winds will be possible with any more robust cores aloft. Hence, we have maintained 10% PoPs near and immediately east of the dryline (which will reside near the edge of the Caprock late each day) later this afternoon into this evening and again late Saturday afternoon and evening. Sunday will be similar though the dryline may hold up a little further west, and currently NWP favors CI over the southeastern TX Panhandle, with more isolated activity possible down the dryline. By late Sunday moisture/instability levels east of the dryline may be slightly higher and could support more robust convection, meaning a better chance of measurable rain as well as a more traditional wind/hail threat. Currently the medium range NWP are most supportive of scattered convection Monday and Tuesday as upper diffluence and perhaps a weak embedded shortwave trough or two move over. Thus we have continued the chance PoPs in the grids over this period. Although deep layer shear won't be overly impressive, coupled with moderate instability and steep mid-level lapse rates, a severe threat will exist. Currently the best storm chances favor the central zones Monday and shift a little eastward Tuesday. West of the dryline, fire weather concerns will persist each afternoon and evening. Depending of the time of the cold front (assuming it makes it) we could see low thunder chances linger into Wednesday before the upper ridge provides a brief reprieve from storm chances. It could then get more active again by late week or next weekend as the pattern repeats itself. Temperatures will remain well above average but should edge downward a bit late weekend into next week as moisture levels and rain chances improve modestly and heights drop slightly. Still, temperatures will generally reside around 10 degrees above average. FIRE WEATHER... Hot, dry and gusty winds will continue to create elevated to critical fire weather into this evening. The driest air, with RH values as low as 4-10%, was along and west of the I-27/US-87 corridor, while RHs of 15-20% were common off the Caprock. Southerly to southwesterly winds of 20 to 25 mph were present area-wide, and won't begin subsiding until around sunset. A Red Flag Warning remains in effect for locations on the Caprock until 9 pm, while further east a Fire Danger Statement is in effect. Tomorrow will bring a similar setup, though current indications are that the winds may be slightly weaker. Regardless, another afternoon and evening of elevated to critical fire weather will occur and a Fire Weather Watch remains in effect from noon until 9 pm for locations along and west of a Tulia to Lubbock to Brownfield line. Additional fire weather concerns will continue west of the dryline near the TX/NM line Sunday afternoon and evening. In addition, there is a low chance that isolated very high-based convection could develop along/near the dryline later this afternoon and again late Saturday afternoon. Should convection develop it would produce little, if any, rainfall, but could generate lightning (and fire starts) and gusty and erratic winds. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT today through this evening for TXZ021>023-027>029-033>035-039-040. && 99/99/28
Hazardous weather outlook, May 12, 3:47 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 347 AM CDT Sat May 12 2018 TXZ021>044-122100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 347 AM CDT Sat May 12 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Critical fire weather conditions are expected this afternoon west of the dryline mainly west of a line from Tulia to Brownfield. Elevated fire weather concerns are likely elsewhere. Strong downburst winds may be possible near the Caprock Escarpment under any showers and thunderstorms that may develop last this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Elevated fire weather conditions are expected areawide on Sunday with the greatest threat near the Texas and New Mexico state line. Mainly afternoon and evening thunderstorms will have the potential to product severe weather Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.